Alert archive / Maryland / Winter Weather Advisories in 2017

Winter Weather Advisory 4, NWS Philadelphia/Mount Holly

January 14, 2017Chester County, Pennsylvania; Cecil County, Kent County, Maryland

NWS Philadelphia/Mount Holly issued this winter weather advisory at Jan 14, 2017, 3:25 AM EST for Chester County, Pennsylvania; Cecil County, Kent County, Maryland. It took effect at Jan 14, 2017, 7:00 AM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2017, 3:25 AM EST (08:25 UTC)
In effect from
Jan 14, 2017, 7:00 AM EST
Expired
Jan 14, 2017, 10:44 PM EST
In force
16 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Cecil County, MD, Kent County, MD, Chester County, PA

The radar

The Dover AFB radar (KDOX), 95 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 8.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2017-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2017-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -125 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2076 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-125 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WWUS41 KPHI 140825
WSWPHI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 AM EST SAT JAN 14 2017

MDZ008-012-PAZ101-102-142000-
/O.NEW.KPHI.WW.Y.0004.170114T1200Z-170115T0500Z/
CECIL-KENT MD-WESTERN CHESTER-EASTERN CHESTER-
INCLUDING THE CITIES OF...ELKTON...CHESTERTOWN...HONEY BROOK...
OXFORD...WEST CHESTER...KENNETT SQUARE
325 AM EST SAT JAN 14 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO
MIDNIGHT EST TONIGHT...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A WINTER
WEATHER ADVISORY FOR A LIGHT ACCUMULATION OF FREEZING RAIN...WHICH
IS IN EFFECT FROM 7 AM THIS MORNING TO MIDNIGHT EST TONIGHT.

* LOCATIONS...NORTHEAST MARYLAND AND CHESTER COUNTY PENNSYLVANIA.

* HAZARD TYPES...A LIGHT GLAZE OF FREEZING RAIN. SNOW. 

* ICE ACCUMULATIONS...A TRACE TO A FEW HUNDREDTHS OF AN INCH.

* SNOW ACCUMULATIONS...UP TO 1 INCH.

* TIMING...THROUGH MIDNIGHT. 

* IMPACTS...ICE AND SNOW ACCUMULATIONS MAY CREATE SLIPPERY ROAD
  CONDITIONS. BE PREPARED FOR SLOWER TRAVEL TODAY. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

SNOWFALL AND ICE ACCUMULATION FORECAST MAPS IN ADDITION TO
EXPERIMENTAL PROBABILISTIC SNOWFALL INFORMATION FOR THE LATEST
EVENT ARE AVAILABLE ONLINE AT WWW.WEATHER.GOV/PHI/WINTER

&&

$$

PO
2 follow-up statements
875 
WWUS41 KPHI 142035
WSWPHI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 PM EST SAT JAN 14 2017

MDZ008-012-PAZ101-102-150500-
/O.CON.KPHI.WW.Y.0004.000000T0000Z-170115T0500Z/
CECIL-KENT MD-WESTERN CHESTER-EASTERN CHESTER-
INCLUDING THE CITIES OF...ELKTON...CHESTERTOWN...HONEY BROOK...
OXFORD...WEST CHESTER...KENNETT SQUARE
335 PM EST SAT JAN 14 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* LOCATIONS...PORTIONS OF NORTHEAST MARYLAND AND CHESTER COUNTY
  PENNSYLVANIA.

* HAZARD TYPES...PERIODS OF LIGHT SNOW, SLEET AND FREEZING RAIN.

* ICE ACCUMULATIONS...A LIGHT GLAZE ON SOME SURFACES.

* SNOW ACCUMULATIONS...A COATING TO AN INCH.

* TIMING...PERIODS OF LIGHT SNOW, SLEET AND POCKETS OF FREEZING
  RAIN WILL OCCUR THROUGH THIS EVENING. THE WINTRY MIX HOWEVER IS
  FORECAST TO TAPER OFF LATE THIS EVENING.

* IMPACTS...LIGHT SNOW AND ICE ACCUMULATIONS WILL MAKE FOR
  SLIPPERY TRAVEL ON UNTREATED ROADS AND WALKWAYS. BRIDGES AND
  OVERPASSES ARE MORE PRONE TO BECOME SLIPPERY FIRST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

SNOWFALL AND ICE ACCUMULATION FORECAST MAPS IN ADDITION TO
EXPERIMENTAL PROBABILISTIC SNOWFALL INFORMATION FOR THE LATEST
EVENT ARE AVAILABLE ONLINE AT WWW.WEATHER.GOV/PHI/WINTER

&&

$$
208 
WWUS41 KPHI 150344
WSWPHI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1044 PM EST SAT JAN 14 2017


MDZ008-012-PAZ101-102-150445-
/O.CAN.KPHI.WW.Y.0004.000000T0000Z-170115T0500Z/
CECIL-KENT MD-WESTERN CHESTER-EASTERN CHESTER-
INCLUDING THE CITIES OF...ELKTON...CHESTERTOWN...HONEY BROOK...
OXFORD...WEST CHESTER...KENNETT SQUARE
1044 PM EST SAT JAN 14 2017

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS CANCELLED THE
WINTER WEATHER ADVISORY.

THE THREAT OF FURTHER FREEZING PRECIPITATION HAS PASSED. ROADS MAY
STILL HAVE SOME SLIPPERY SPOTS. 

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter weather advisory went out at Jan 13, 9:54 PM EST, 5 hours 31 minutes earlier.

Area forecast discussion, Jan 13, 9:54 PM EST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
954 PM EST Fri Jan 13 2017

.SYNOPSIS...
High pressure will build just to our north through tonight, then
gradually weaken as it moves offshore late Saturday and Saturday.
Low pressure will move to our south Saturday night, then high
pressure will build back to our north Sunday into Monday. Low
pressure is then forecast to move from the Southern Plains to the
Great Lakes by Tuesday. This will bring a warm front across our area
Monday night into Tuesday morning. A warm southwest flow will likely
develop across the East Coast for the middle to end of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Updates were made this evening to the near-term forecast mainly
related to temps and PoP/Wx. Temperatures were slightly warmer
than forecast today. Additionally, temperatures after sunset had
not dropped as quickly as previously forecast with a NW breeze
helping to keep the boundary layer mixed. The setup for radiational
cooling should become more favorable overnight as broad high
pressure builds in from our north and the gradient weakens.
However, there will be plenty of cirrus streaming in from the
west all night, which may limit how much we radiate, particularly
when the clouds thicken and ceilings lower late tonight. Forecast
lows range from the teens in the southern Poconos and far
northwest NJ to the lower 30s along the coast, in the Delmarva and
downtown Philadelphia.

Kept any mention of precip confined to our southern most zones
(southern DE and adjacent eastern shore of MD) after 1 AM. PoPs
increase in these far southern zones to low chance by the early
morning. Thermal profiles from the HRRR/RAP/NAM indicate rain
initially (with temps above freezing). Snow/sleet could mix in
before daybreak if the precip intensity picks up enough for
evaporative/dynamical cooling to sufficiently erode the warm nose
in the boundary layer.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
A forecast update for the upcoming light wintry event was sent
out early this evening. Following recent model trends, icing from
freezing rain appears to be less of a threat during the day
tomorrow. Additionally, we backed off on freezing drizzle on the
back end of the event as the forecast soundings show the column
drying out quickly tomorrow night. After coordination with
neighboring offices, we held off on issuing a Winter Weather
Advisory for a small area with the 930 PM update due to
uncertainty if we see any freezing rain during the event, and, if
we do, where exactly will it occur. Our latest storm total ice
graphic shows a narrow band of icing up to a couple hundredths of
an inch for a small area in the northern Delmarva and southwestern
NJ. However, depending on thermal profiles, this potential swath
of icing may need to be shifted slightly farther north into far
southeastern PA (e.g., Chester Co.). Also, the freezing rain would
most likely occur in the evening, so there is still time for the
next shift to re-evaluate headlines.

Farther north of this marginal icing threat, precip should be
mainly snow with only minor accumulations expected (generally less
than 1"). There is an elevated warm nose in the H8-H7 layer that
advances as far north as Phila, but the low-level cold air beneath
this warm layer is forecast to be deep enough for it to refreeze
before reaching the ground. Therefore, sleet is favored over
freezing rain in southeastern PA and its eastern suburbs in
southern NJ.

Significant changes were made to the hourly PoP grids to reflect
a much slower onset of wintry precipitation tomorrow. The thinking
is that precip will have a difficult time advancing northward
during the morning and even early afternoon with very dry air
draining down into the region from high pressure centered over the
Northeast states. Expect to see a good deal of virga from the
northern Delmarva northward. Eventually, precip should start
falling across eastern PA and NJ as deeper lift in the mid levels
expands farther north, but it may not be until late in the day.

Previous Discussion...
The next perturbation in the near-zonal upper-level flow moves
across the region tomorrow.  Though the perturbation is rather weak,
it will be sufficiently strong to produce cyclogenesis off the
Carolina Coast by 00Z Sunday.  Large-scale lift in association with
the vorticity maximum will generate precipitation in the Ohio Valley
tonight spreading into the Mid-Atlantic during the day Saturday.
Owing to the overall weak lift/dynamics in place, precipitation
should not be heavy with this system, and the strongest lift will be
south and west of the area.  Models have trended somewhat drier and
warmer with the system in the past 24 hours, with little if any QPF
generated north of I-78.

Model soundings suggest the profile will be cold enough for snow as
precipitation moves in by early afternoon.  However, surface
temperatures will creep above freezing south of the Mason-Dixon
Line, comfortably so south of Dover, so any precipitation here will
likely transition to rain by late afternoon.  Given the light QPF,
marginal temperatures, and antecedent warmth this week, not
expecting anywhere to receive more than an inch of snowfall, with
the highest axis somewhere between I-95 the central Eastern Shore of
Maryland and adjacent Delaware.

Meanwhile, vertical profiles will also be drying out in the
midlevels as the perturbation passes to the east of the region by
late afternoon.  This suggests snowfall will be more difficult to
generate as the event wears on, and precipitation may turn more to
freezing drizzle or light freezing rain where surface temperatures
remain cold enough.  However, two caveats lead to me not issuing any
headlines at this time.  The first is that such a change in the
vertical profile of moisture occurs when lift progresses away from
the region, so the transition to more of a wintry mix is not high
confidence (and may not amount to much more than drizzle if it does
occur).  The second is that where QPF is slightly higher (in MD/DE),
temperatures look to be near or above freezing.  Although minor
winter weather impacts cannot be ruled out tomorrow, there is simply
not enough confidence to warrant issuance of any winter weather
products at this time.  Stay tuned to the latest forecasts, as this
may change.

One final note:  Despite the lack of winter weather products issued
at this time, this is certainly not to say that no winter-weather
related impacts will occur.  With light snow and potentially
freezing drizzle/rain in portions of the area tomorrow, impacts are
most certainly possible!

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
The low moves out by erly Sun and high pres builds to the n which
will bring dry wx for at least the first part of Mon.

Then, low pres will develop over the srn plain and will move newd
twd the Grtlks thru Tue. The wmfnt assocd with this low will cross
the area Mon night. Precip will develop as erly as Mon aftn (GFS)
or hold off until Mon night or  Tue (ECMWF and CMC). For now,
will keep Mon dry. Pops increase Mon night into Tue. There is
genly good agreement wrt this aspect, though the mdls disagree on
when and where the precip is most likely to occur. The GFS is also
faster in moving the precip out. The cdfnt crosses the area erly
Wed in the GFS and then Wed into Thu is dry. In the ECMWF, a
secondary low forms on the front, it is, therefore, slower to
cross and Wednesday is wet, before fropa Wed night and a dry Thu.
The CMC is somewhere in the middle, slower (much) than the GFS but
not as slow as the ECMWF. So, for now, will hold some pops thru Wed
and see how this develops. Needless to say this is a lower than
average confidence fcst.

The good news is that temps will be quite warm thru most of the
week (after Mon)...well into the 50s in many areas. Therefore, any
precip that falls Tue into Wed will be plain rain everywhere.
Temps look to be 10-15 degrees above nrml for most of next week!!

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...VFR ceilings developing at or above 10000 feet. North-
northwest winds near 10 knots, diminishing to 5 knots or less and
becoming northeast.

Saturday...Low confidence on timing of precipitation and sub-VFR
ceilings. VFR ceilings lower from south to north, with MVFR ceilings
tending to arrive around 20z mainly from PHL on south and east. Some
light snow is anticipated to develop across parts of the area mainly
during the afternoon after 18z, particularly from RDG to PNE to ACY
southward. Some sleet may mix in toward 00z at MIV and ACY. Any
accumulations are expected to be light and treated surfaces should
remain wet. Northeast winds becoming east-southeast around 5 knots.

OUTLOOK...
Saturday night...MVFR or IFR conditions especially ceilings. Some
light mixed precipitation possible mainly in the evening, with
mainly snow/sleet for ABE/RDG/TTN, and snow/sleet/freezing rain
possible for the remainder of the TAF sites. Low to moderate
confidence.

Sunday-Sunday night...Conditions improving to VFR. Moderate to high
confidence.

Monday-Wednesday...VFR early, lowering to MVFR, then to IFR late
Monday night into Tuesday. Chance of precipitation late Monday into
Tuesday. A wintry mix possible, mainly north and west early Tuesday,
then timing differences develop after that. It is possible
conditions could improve on Wednesday. Moderate to high confidence
Monday-Tuesday, then low on Wednesday.

&&

.MARINE...
The Small Craft Advisory was allowed to expire at 6 PM. Northwest
winds will continue to diminish this evening. Seas are generally
below 5 feet in the coastal waters and will steadily decrease
tonight.

The conditions are anticipated to be below advisory criteria
through Saturday. Winds will transition to light easterly by
Saturday afternoon. Some light mixed precipitation is expected
during the afternoon and evening Saturday.

OUTLOOK...
Sat-Tue..Sub SCA conds are expected, although winds may gust
15-20 knots at times on Sun.

Wed...SCA conds psbl as swly flow increases in advance of cdfnt.
Wind cud gust to 25 kts and seas could reach 6 ft.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Gorse/Nierenberg
Near Term...Klein
Short Term...CMS/Klein
Long Term...Nierenberg
Aviation...Gorse/Nierenberg
Marine...CMS/Gorse/Klein/Nierenberg
Hazardous weather outlook, Jan 13, 4:52 PM EST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
452 PM EST FRI JAN 13 2017

NJZ001-007>010-012-PAZ054-055-061-062-142200-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-CARBON-MONROE-
LEHIGH-NORTHAMPTON-
452 PM EST FRI JAN 13 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A PERIOD OF MIXED PRECIPITATION IS POSSIBLE MONDAY NIGHT BEFORE A
CHANGE TO RAIN ON TUESDAY. THIS COULD AFFECT TRAVEL CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ013>027-PAZ060-070-071-101>106-
142200-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-
SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-BERKS-DELAWARE-PHILADELPHIA-
WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
452 PM EST FRI JAN 13 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SATURDAY AND SATURDAY NIGHT...A PERIOD OF LIGHT SNOW POSSIBLY
MIXED WITH SLEET DEVELOPS ACROSS MUCH OF THE REGION ESPECIALLY
IN THE AFTERNOON AND EVENING. THIS MAY MIX WITH OR CHANGE TO LIGHT
FREEZING RAIN OR FREEZING DRIZZLE FOR PARTS OF THE REGION TOWARD
SATURDAY EVENING, ESPECIALLY SOUTH OF PHILADELPHIA. SOME PLAIN RAIN
MAY OCCUR ACROSS SOUTHERN DELAWARE. ANY SNOW ACCUMULATIONS ARE
EXPECTED TO BE LIGHT, HOWEVER WHERE SNOW AND OR MIXED
PRECIPITATION OCCURS SLIPPERY CONDITIONS CAN DEVELOP ESPECIALLY
ON UNTREATED BRIDGES AND OVERPASSES.

MONDAY NIGHT AND TUESDAY...A BRIEF PERIOD OF MIXED PRECIPITATION
IS POSSIBLE MONDAY NIGHT BEFORE A CHANGE TO RAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-142200-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
452 PM EST FRI JAN 13 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Winter Weather Advisories in Maryland, 2017Winter Weather Advisories in Pennsylvania, 2017Every winter weather advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.